Georgia, 2016Hail and Damaging Winds in Georgia, September 12, 2016
September 12, 2016 · NWS FFC · 5 events in 5 counties and zones
Ample moisture, moderate instability, strong daytime heating and a weak stationary front combined to produce isolated severe thunderstorms across portions of north and central Georgia during the afternoon and evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $34,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Ample moisture, moderate instability, strong daytime heating and a weak stationary front combined to produce isolated severe thunderstorms across portions of north and central Georgia during the afternoon and evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Sep 12, 12:29 PM EST, 1 hour 46 minutes earlier.
Area forecast discussion, Sep 12, 12:29 PM EST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
129 PM EDT MON SEP 12 2016
.PREV DISCUSSION... /issued 1033 AM EDT MON SEP 12 2016/
UPDATE...
The mid and upper level low over southern Louisiana will allow for
deep layer moisture to spread northward through today as well as
brining in some upper energy as well. Although low level lapse
rates and instability look somewhat meager...mid level cold pool
of close to -10C at 500mb looks to keep thunderstorms prominent
this afternoon. Have bumped up pops slightly in the central GA
zones but left just short of likely given abundant cloud cover we
are starting the day off with. Remainder of the forecast is on
track with no changes planned.
Deese
PREV DISCUSSION... /issued 425 AM EDT MON SEP 12 2016/
SHORT TERM /Today through Tuesday/...
A broad upper ridge will continue across the southeast during the
period...while a diffuse surface front lingers over GA. The front
may be hard to find with mostly light winds...but will probably
stall between Atlanta and Macon. Expect a mostly diurnal pattern
for pops...and scattered showers and a few thunderstorms should
redevelop today early afternoon into the evening. Far northwest
zones are closer to the drier air so only slight chance that area
today. Easterly upslope flow should help increase moisture across
the forecast area through the period. Pops on Tuesday mainly ranging
from near 30 percent north to near 50 percent central. Max temperatures
not quite as hot most places due to more clouds and increasing
easterly flow.
41
LONG TERM /Tuesday Night through Sunday/...
Guidance in good consensus for fcst solutions as the CWA fails to shake
the moist and moderately unstable regime through the week. The already
abnormally moist environment should be aided even more by a low
advecting NW off the southeast Atlantic coast by Wednesday...which
could even bring some 2.2 inch PWATS to central GA. We will have to
watch for enhanced flash flooding and wet microburst threats given
any hydrometeor loading to convective downdrafts. Have gone likely pops
in parts of south with chance elsewhere.
The models have backed off a bit on the strength of the sfc high progged
to push into the northeast CONUS Thurs/Fri...and now does not appear to
result in as strong of a hybrid CAD wedge across the area. Should be
little change to the overall environment with chance pops each day and
gradual increase going into the weekend as the upper trough amplifies
to the west and another front approaches the north late Saturday into
Sunday.
Temps should be right around normal or slightly below in the mid to
upper 80s for highs and upper 60s to low 70s for lows at most
locations due to expected cloud coverage and daily precip chances.
Baker
&&
.AVIATION...
18Z UPDATE...
Activity already initiating across the area with vicinity TSRA at
AHN. Expect this trend to increase in coverage throughout the
afternoon requiring inclusion of a TEMPO group at all sites. Still
anticipate an influx of moisture tonight from the east and south
allowing for MVFR conditions at MCN and MVFR elsewhere although
confidence is lower in this scenario. Another round of SHRA and
possible TSRA in store for Tue and have included Prob30 for ATL.
//ATL CONFIDENCE...18Z UPDATE...
Medium on MVFR potential tonight.
High on remaining elements.
Deese
&&
.PRELIMINARY POINT TEMPS/POPS...
Athens 88 70 87 69 / 40 20 30 20
Atlanta 88 72 87 71 / 30 20 30 20
Blairsville 83 66 84 63 / 20 20 30 30
Cartersville 89 70 88 69 / 30 20 30 20
Columbus 92 73 90 72 / 50 40 30 20
Gainesville 86 69 85 69 / 20 20 30 20
Macon 92 71 89 70 / 50 40 40 20
Rome 89 69 89 69 / 20 20 30 20
Peachtree City 89 70 87 69 / 40 20 30 20
Vidalia 89 73 88 72 / 50 30 50 30
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...Deese
LONG TERM....16
AVIATION...Deese
Hazardous weather outlook, Sep 12, 3:57 AM EST, 10 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
457 AM EDT MON SEP 12 2016
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-130900-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
457 AM EDT MON SEP 12 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY AND TONIGHT...
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED FOR MUCH OF NORTH
AND CENTRAL GEORGIA THIS AFTERNOON INTO EVENING. SOME STORMS MAY
BECOME STRONG.
.WEATHER HAZARDS EXPECTED...
GUSTY WINDS...FREQUENT LIGHTNING AND BRIEF HEAVY RAIN WILL BE
POSSIBLE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH DAY
THROUGH SUNDAY. A VERY MOIST ENVIRONMENT WEDNESDAY MAY LEAD TO
MORE WIDESPREAD DEVELOPMENT AND AN INCREASED CHANCE FOR ISOLATED
FLOODING OR STRONG DOWNBURST WINDS. SOME STRONG STORMS WITH GUSTY
WINDS...HEAVY RAIN AND FREQUENT LIGHTNING WILL BE POSSIBLE EACH
DAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
In the hours before
Special weather statement, Sep 12, 1:13 PM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
213 PM EDT MON SEP 12 2016
GAZ067-069-079-121845-
TALBOT GA-UPSON GA-MERIWETHER GA-
213 PM EDT MON SEP 12 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TALBOT...
NORTHWESTERN UPSON AND SOUTHEASTERN MERIWETHER COUNTIES UNTIL 245 PM
EDT...
AT 212 PM EDT...A STRONG THUNDERSTORM WAS NEAR MANCHESTER...OR 12
MILES SOUTHEAST OF GREENVILLE...MOVING EAST AT 5 MPH.
HAZARD...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAIN.
IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH
TO BE STRUCK BY LIGHTNING. ELECTRICAL APPLIANCES SHOULD
NOT BE USED UNLESS IN AN EMERGENCY. MOTORISTS SHOULD SLOW
DOWN AND BE PREPARED FOR POSSIBLE LOSS OF CONTROL DUE TO
HYDROPLANING. ALSO...THE HEAVY RAIN MAY CAUSE TEMPORARY
STREET FLOODING OR ROAD PONDING IN SLOW DRAINAGE AREAS.
WHEN WATER COVERS THE ROAD...REMEMBER TO TURN AROUND
DON'T DROWN.
SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
MANCHESTER...WOODBURY...WOODLAND...SUNSET
VILLAGE...RALEIGH...CREST... PLEASANT HILL...SUNNYSIDE AND SPREWELL
BLUFF STATE PARK.
LAT...LON 3302 8454 3301 8454 3300 8453 3299 8453
3298 8452 3297 8452 3297 8451 3299 8449
3299 8441 3279 8436 3279 8462 3297 8466
TIME...MOT...LOC 1812Z 257DEG 4KT 3290 8456Special weather statement, Sep 12, 1:38 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
238 PM EDT MON SEP 12 2016
GAZ068>070-121915-
UPSON GA-PIKE GA-LAMAR GA-
238 PM EDT MON SEP 12 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN UPSON...SOUTHEASTERN
PIKE AND LAMAR COUNTIES UNTIL 315 PM EDT...
AT 238 PM EDT...A STRONG THUNDERSTORM WAS OVER MEANSVILLE...OR NEAR
ZEBULON...MOVING EAST AT 15 MPH.
HAZARD...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAIN.
IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH
TO BE STRUCK BY LIGHTNING. ELECTRICAL APPLIANCES SHOULD
NOT BE USED UNLESS IN AN EMERGENCY. MOTORISTS SHOULD SLOW
DOWN AND BE PREPARED FOR POSSIBLE LOSS OF CONTROL DUE TO
HYDROPLANING. ALSO...THE HEAVY RAIN MAY CAUSE TEMPORARY
STREET FLOODING OR ROAD PONDING IN SLOW DRAINAGE AREAS.
WHEN WATER COVERS THE ROAD...REMEMBER TO TURN AROUND
DON'T DROWN.
SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
BARNESVILLE...ZEBULON...MILNER...YATESVILLE...MEANSVILLE...ALDORA...T
HE ROCK...REDBONE...LIFSEY SPRINGS...ATWATER...HANNAHS
MILL...GOGGINS... PIEDMONT AND LIBERTY HILL.
LAT...LON 3317 8409 3293 8408 3293 8412 3291 8413
3294 8440 3312 8441
TIME...MOT...LOC 1838Z 268DEG 11KT 3304 8432Special weather statement, Sep 12, 1:55 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
255 PM EDT MON SEP 12 2016
GAZ058-059-071-072-121930-
JONES GA-JASPER GA-BUTTS GA-MONROE GA-
255 PM EDT MON SEP 12 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JONES...SOUTHWESTERN
JASPER...SOUTHERN BUTTS AND MONROE COUNTIES UNTIL 330 PM EDT...
AT 255 PM EDT...A STRONG THUNDERSTORM WAS OVER BLOUNT...OR 7 MILES
NORTH OF FORSYTH...MOVING NORTH AT 15 MPH.
HAZARD...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAIN.
IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH
TO BE STRUCK BY LIGHTNING. ELECTRICAL APPLIANCES SHOULD
NOT BE USED UNLESS IN AN EMERGENCY. MOTORISTS SHOULD SLOW
DOWN AND BE PREPARED FOR POSSIBLE LOSS OF CONTROL DUE TO
HYDROPLANING. ALSO...THE HEAVY RAIN MAY CAUSE TEMPORARY
STREET FLOODING OR ROAD PONDING IN SLOW DRAINAGE AREAS.
WHEN WATER COVERS THE ROAD...REMEMBER TO TURN AROUND
DON'T DROWN.
SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
JACKSON...FORSYTH...FLOVILLA...JENKINSBURG...JULIETTE...COLLIER...BLO
UNT... MCKIBBEN...JARRELL
PLANTATION...BERNER...BRENT...ADGATEVILLE...DAMES FERRY...MCELHENEYS
CROSSROADS...INDIAN SPRINGS STATE PARK...PLANT SCHERER AND HIGH
FALLS STATE PARK.
LAT...LON 3296 8404 3320 8404 3320 8406 3332 8407
3331 8406 3333 8404 3323 8364 3295 8377
TIME...MOT...LOC 1855Z 186DEG 11KT 3314 8394Thunderstorm Wind, Lamar
- When
- September 12, 2:15 PM EST to 2:30 PM EST
- Where
- Lamar County, 0.93 mi NNE of Lamont
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 33.012, -84.112
The Lamar County 911 center reported power lines blown down at the Fredonia Church along Brent Road.
Thunderstorm Wind, Rockdale
- When
- September 12, 2:45 PM EST to 2:50 PM EST
- Where
- Rockdale County, 2.87 mi N of Camp Smyrna
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $100
- Reported by
- Emergency Manager
- Coordinates
- 33.661, -84.075
The Rockdale County Emergency Manager reported a large limb blown out of a tree onto the power lines at the intersection of Klondike Road and McDaniel Mill Road.
Thunderstorm Wind, Bibb
- When
- September 12, 4:30 PM EST to 4:45 PM EST
- Where
- Bibb County, 2.75 mi NNW of Skipperton to 2.62 mi N of Skipperton
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Emergency Manager
- Coordinates
- 32.788, -83.714
The Bibb County Emergency Manager reported several trees blown down in the vicinity of Bloomfield Road and Reynolds Drive. A few of these trees fell on homes. The fire station at the corner of Bloomfield Road and Rocky Creek Road had part of its metal roof peeled off.
Hail, Floyd
- When
- September 12, 6:32 PM EST to 6:42 PM EST
- Where
- Floyd County, 0.61 mi SE of Silver Creek
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.175, -85.161
The public reported quarter size hail in the Silver Creek area.
Thunderstorm Wind, Gilmer
- When
- September 12, 7:55 PM EST to 8:10 PM EST
- Where
- Gilmer County, 1.74 mi SE of Licklog
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 34.585, -84.305
The Gilmer County Emergency Manager reported a few trees blown down along Highway 52 around the Dawson County line.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, September 12, 20161 death · 1 event
- Flash Flood and Flooding in South Carolina, September 12, 2016$401,000 · 50 kt wind · 5 events
- Hail in Nebraska, September 12, 2016$125,000 · 1.75 in hail · 3 events
- Flash Flooding and Heavy Rain in Hawaii, September 12 to 16, 201619 events
- Damaging Winds and Lightning Strike in Florida, September 12, 20161 injured · $2,000 · 3 events
- Hail and Damaging Winds in Arizona, September 12, 2016$13,000 · 1.75 in hail · 4 events
- Waterspouts in South Atlantic Coastal Waters, September 12, 20162 events
- Damaging Wind in Florida, September 12, 201650 kt wind · 1 event
- Damaging Wind in Alabama, September 12, 201650 kt wind · 1 event
- Damaging Wind in Colorado, September 12, 2016$2,000 · 52 kt wind · 1 event
- Damaging Wind in New Mexico, September 12, 201650 kt wind · 1 event
- Damaging Wind in Texas, September 12, 201651 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 655624, 655625, 655626, 655627, 655628.